Alabama, 2006Lightning Strike in Alabama, January 13, 2006
January 13, 2006 · NWS HUN · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 13, 3:32 AM CST, 5 hours 28 minutes earlier.
Area forecast discussion, Jan 13, 3:32 AM CST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
332 AM CST FRI JAN 13 2006
.DISCUSSION...
A RELATIVELY MILD AND ACTIVE PERIOD OF WX IS EXPECTED OVER THE
NEXT WEEK. UPSTREAM SATELLITE AND RADAR IMAGERY SHOWING THE FIRST
CONCERN OF THE DAY...AS A SQUALL LINE CONTINUES TO MARCH EASTWARD
NEAR THE MS RIVER...SUPPORTED BY AN AMPLIFYING UPPER TROUGH AND THE
ASSOCIATED COLD FRONTAL BOUNDARY EJECTING OUT OF THE SOUTHERN
PLAINS. AN INCREASING SOUTHERLY GRADIENT AND A CANOPY OF BKN/OVC
HIGH CLOUDINESS IS MAKING FOR A VERY WARM JANUARY MORNING LOCALLY.
CURRENT CONDITIONS AS OF 07Z SHOW TEMPERATURES ABOUT 25 DEGREES
ABOVE NORMAL...HOLDING STEADY IN THE LOW/MID 50S (A FEW 40S NOTED
IN THE COLDER EASTERN VALLEYS).
STRONG LARGE SCALE FORCING AND LOW LEVEL CONVERGENCE WILL CONTINUE
TO SUPPORT AN EWRD PROPAGATING SQUALL LINE AHEAD OF THE MAIN COLD
FRONT TODAY. IN ADVANCE OF THIS LINE...ADDITIONAL SCTD CONVECTION
WILL BEGIN TO MOVE INTO THE AREAS WEST OF I-65 OVER THE NEXT
SEVERAL HOURS. THE MAIN CONVECTIVE LINE WILL BEGIN TO IMPACT THE TN
VALLEY BETWEEN 12-15Z IN NORTHWEST AL...BEFORE TRANSLATING EWRD
THROUGH THE REMAINDER OF THE AREA DURING THE LATE MORNING/EARLY
AFTERNOON HOURS. AS IS TYPICAL FOR THIS TIME OF YEAR...AVAILABLE
MOISTURE AND INSTABILITY WILL BE LACKING...SO OVERALL SEVERE
THREAT AND COVERAGE REMAINS SOMEWHAT IN QUESTION. HOWEVER...GIVEN
THE TREMENDOUS UNIDIRECTIONAL DEEP LAYER SHEAR AND STRONG OVERALL
FORCING...DO EXPECT SOME VERY GUSTY WINDS TO ACCOMPANY THIS
LINE...WITH A FEW GUSTS PERHAPS APPROACHING SEVERE LIMITS
(ESPECIALLY EAST OF I-65). THE OVERALL UPDRAFT STRENGTH SHOULD
ALSO SUPPORT SOME SMALL HAIL AND A BRIEF PERIOD OF HEAVIER
RAINFALL WITH THIS LINE...AND GENERALLY EXPECT ON AVERAGE 0.50-0.75
OF PCPN AREAWIDE.
COLD FRONT AND THE ASSOCIATED PCPN WILL SHIFT EAST OF THE AREA BY
THE EARLY/MID AFTERNOON HOURS. EXPECT HIGHS TO OCCUR THIS
MORNING...BEFORE THE DEVELOPING NWERLY FLOW BEGINS TO LEAD IN A
COOLER AIRMASS FOR THE AFTERNOON (AFTERNOON TEMPS FALLING INTO THE
40S). A VERY TIGHT PRESSURE GRADIENT WITH KEEP THE POST-FRONTAL
GRADIENT WINDS RATHER STRONG THIS AFTERNOON AND EVENING (15-25
MPH...WITH SOME HIGHER GUSTS)...SO WILL GO AHEAD AN ISSUE A LAKE
WIND ADVISORY TO ACCOUNT FOR THIS.
LARGE UPPER TROUGH WILL SWING THROUGH TONIGHT...KEEPING THE AREA
SOCKED IN UNDER LOW CLOUDINESS AND HELPING TO SQUEEZE OUT ANY
LINGERING MOISTURE. DEEPER MOISTURE WILL STILL EXISTS THROUGH
ABOUT 03Z...BEFORE CONSIDERABLE DRYING BEGINS TAKING PLACE ABOVE 700
MB. THIS WOULD LEAD TO A CHANCE OF VERY LIGHT RAIN THIS EVENING...
TRANSITIONING TO PATCHY DRIZZLE OVERNIGHT. LATEST SOUNDING DATA
DOES SUGGEST THAT THE SATURATED LAYER WILL BE MARGINAL FOR ICE
CRYSTAL FORMATION (SATURATED UP TO AROUND -9C PER LATEST GFS AT
06Z). THUS...AS THE CAA INCREASES AND TEMPS DROP INTO THE LOW/MID
30S...COULD SEE A FEW FLURRIES MIXED IN AS WELL...AND WILL GO
AHEAD AND INCLUDE THIS FOR TONIGHT. ALSO...PATCHY FREEZING DRIZZLE
REMAINS A CONCERN AS TEMPS DIP BELOW FREEZING IN THE EASTERN
HIGHER ELEVATIONS TOWARD DAYBREAK.
MEAN UPPER TROUGH AXIS WILL SHIFT EAST ON SATURDAY...ALLOWING THE LOW
CLOUDINESS TO GRADUALLY CLEAR/ERODE THROUGHOUT THE DAY. WILL REMAIN
OPTIMISTIC...AND IN AGREEMENT WITH MODEL GUIDANCE...IN ALLOWING
THE SKY CONDITION TO BECOME MTLY SUNNY EARLY WEST AND CENTRAL AND
BY AFTERNOON IN THE EAST. HOWEVER...IF STRONGER CAA PERSISTS...MAY
SEE THIS CLOUD COVER HANG ON A BIT LONGER. SATURDAY LOOKS TO BE
THE COLDEST DAY OF THE WEEK UNDER THE PREVAILING NORTHWESTERLY
FLOW...ALBEIT STILL ONLY A TAD BELOW NORMAL (HIGHS IN THE LOW/MID
40S).
HIGH PRESSURE DOMINATED CONDITIONS EXPECTED FOR SUNDAY...WITH THE
AIRMASS SLOWLY MODERATING AGAIN BACK INTO THE 50S FOR HIGHS. A
BROAD SWERLY FLOW WILL THEN BECOME ESTABLISHED BY SUNDAY NIGHT AND
CONTINUING INTO EARLY NEXT WEEK...AS A SHORTWAVE RIDGE MOVES OVER
THE EAST COAST AND A DEEPENING LONGWAVE TROUGH DIGS INTO THE
PLAINS. THIS MEAN UPPER PATTERN WILL MAINTAIN ITSELF THROUGH ABOUT
WEDNESDAY...WITH THE UPPER TROUGH/CLOSED LOW SLOWLY SHIFTING EAST
WITH TIME. THIS OVERALL SETUP MEANS AN EXTENDED PERIOD OF MTLY
CLDY CONDITIONS STARTING SUNDAY NIGHT...AS HIGHER CLOUDINESS STREAMS
NEWRD ALONG THE SUBTROPICAL JET AND DEEPER GULF MOISTURE ADVECTS
INTO THE AREA. A PREVAILING SWERLY FLOW WILL ALSO MAINTAIN THE
UNSEASONABLY WARM TEMPERATURES.
INCREASING ISENTROPIC LIFT WILL BRING A LOW RAIN CHANCE FOR
MONDAY. PCPN CHANCES WILL INCREASE BY MONDAY NIGHT AS A SFC LOW
DEVELOPS OVER THE ARKLATX REGION AND DRAGS A FRONTAL BOUNDARY
TOWARD THE AREA. THE PRE-FRONTAL ENVIRONMENT LOOKS QUITE SIMILAR
TO TODAY WITH THE VERY IMPRESSIVE WIND FIELDS BUT EXTREMELY
LIMITED INSTABILITY AND MOISTURE...SO WILL NEED TO KEEP A CLOSE
EYE ON THIS SYSTEM OVER THE NEXT COUPLE DAYS TO GAUGE THE
POTENTIAL FOR STRONGER TSTM DEVELOPMENT. LARGE CLOSED UPPER LOW
WILL MOVE OVERHEAD BY LATE TUESDAY NIGHT AND WEDNESDAY...SO WILL
CONTINUE TO SEE LINGERING LOW CLOUDINESS AND PERHAPS ANOTHER
PERIOD OF VERY LGT PCPN DURING THIS TIME. A RETURN TO CLEAR AND
DRY CONDITIONS BY THURSDAY WITH HIGH PRESSURE BUILDING IN.
THANKS TO OHX FOR THE COORDINATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 58 32 46 29 / 100 30 10 10
SHOALS 57 31 47 29 / 100 30 10 10
CULLMAN 59 32 46 28 / 100 30 10 10
FAYETTEVILLE 58 31 45 26 / 100 30 10 10
FORT PAYNE 61 32 44 25 / 100 30 10 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
MR/10
Hazardous weather outlook, Jan 13, 7:30 AM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
730 AM CST FRI JAN 13 2006
ALZ001>010-016-TNZ076-096-097-131900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
730 AM CST FRI JAN 13 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(TODAY AND TONIGHT)...
A STORM SYSTEM WILL MOVE THROUGH THE TENNESSEE VALLEY THIS MORNING.
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST THROUGH NORTH
ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH THE MORNING HOURS.
THERE REMAINS A SLIGHT POSSIBILITY OF SOME ISOLATED HIGH WINDS IN
EXCESS OF 50 MILES AN HOUR...SMALL HAIL AND FREQUENT LIGHTNING
ASSOCIATED WITH THE STORMS THIS MORNING...ESPECIALLY IN NORTHEAST
ALABAMA. THE SHOWERS AND STORMS SHOULD EXIT THE AREA BY MID
AFTERNOON.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...
HIGH PRESSURE WILL BRING DRY AND COOLER WEATHER CONDITIONS FOR THE
WEEKEND...BEFORE ANOTHER SYSTEM BRINGS THE NEXT CHANCE OF SHOWERS AND
THUNDERSTORMS FOR EARLY NEXT WEEK.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
EXPECTED TODAY FROM MID MORNING INTO EARLY AFTERNOON.
TROUTMAN
In the hours before
Special weather statement, Jan 13, 6:45 AM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 AM CST FRI JAN 13 2006
ALZ005-006-TNZ096-131400-
LIMESTONE-LINCOLN-MADISON-
645 AM CST FRI JAN 13 2006
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
LIMESTONE...MADISON AND LINCOLN COUNTIES...
A LINE OF THUNDERSTORMS WILL MOVE EAST AND NORTHEAST THROUGH
LIMESTONE...MADISON AND LINCOLN COUNTIES BY 8 AM. WIND GUSTS OF UP TO
45 MPH ARE POSSIBLE ALONG WITH FREQUENT LIGHTNING...VERY HEAVY
RAINFALL AND POSSIBLY SOME SMALL HAIL. .
MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...PARTICULARLY
IN HIGH PROFILE VEHICLES.
STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE LOCAL MEDIA
OUTLET...FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.
TROUTMAN
Local storm report, Jan 13, 7:30 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
730 AM CST FRI JAN 13 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 AM HAIL SW HUNTSVILLE 34.73N 86.59W
01/13/2006 0.25 INCH MADISON AL TRAINED SPOTTER
SMALL HAIL REPORTED AT INTERSECTION OF PATTON RD/MARTIN
RD NEAR REDSTONE ARSENAL EASTERN ENTRANCE.
&&
PNGSpecial weather statement, Jan 13, 7:45 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
745 AM CST FRI JAN 13 2006
ALZ006>010-016-TNZ076-096-097-131500-
CULLMAN-DE KALB-FRANKLIN TN-JACKSON-LINCOLN-MADISON-MARSHALL-MOORE-
MORGAN-
745 AM CST FRI JAN 13 2006
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
LIMESTONE...MADISON AND LINCOLN COUNTIES...
A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST AND NORTHEAST
THROUGH NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE
THROUGH 9 AM. WIND GUSTS OF UP TO 40 MPH ARE POSSIBLE ALONG WITH
FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND POSSIBLY SOME SMALL
HAIL. .
MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...PARTICULARLY
IN HIGH PROFILE VEHICLES.
STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE LOCAL MEDIA
OUTLET...FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.
TROUTMAN
Special weather statement, Jan 13, 7:45 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
745 AM CST FRI JAN 13 2006
ALZ006>010-016-TNZ076-096-097-131500-
CULLMAN-DE KALB-FRANKLIN TN-JACKSON-LINCOLN-MADISON-MARSHALL-MOORE-
MORGAN-
745 AM CST FRI JAN 13 2006
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE...
A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST AND NORTHEAST
THROUGH NORTHEAST ALABAMA AND SOUTHERN MIDDLE TENNESSEE
THROUGH 9 AM. WIND GUSTS OF UP TO 40 MPH ARE POSSIBLE ALONG WITH
FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND POSSIBLY SOME SMALL
HAIL. .
MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...PARTICULARLY
IN HIGH PROFILE VEHICLES.
STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE LOCAL MEDIA
OUTLET...FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.
TROUTMAN
Special weather statement, Jan 13, 9:00 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
900 AM CST FRI JAN 13 2006
ALZ008>010-TNZ097-131600-
DE KALB-FRANKLIN TN-JACKSON-MARSHALL-
900 AM CST FRI JAN 13 2006
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS MOVING ACROSS
NORTHEAST ALABAMA AND FRANKLIN COUNTY TENNESSEE...
A LINE OF THUNDERSTORMS WILL MOVE EAST AND NORTHEAST ACROSS NORTHEAST
ALABAMA AND FRANKLIN COUNTY OF SOUTHERN MIDDLE TENNESSEE THROUGH 10
AM. WIND GUSTS OF TO 40 MPH ARE POSSIBLE ALONG WITH FREQUENT
LIGHTNING...VERY HEAVY RAINFALL AND THE POSSIBLY OF SOME SMALL HAIL.
MOTORISTS SHOULD BE ALERT FOR SUDDEN GUSTS OF WIND...PARTICULARLY IN
HIGH PROFILE VEHICLES.
STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE LOCAL MEDIA
OUTLET...FOR FURTHER STATEMENTS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE IN HUNTSVILLE.
BOYD
Lightning, Limestone
- When
- January 13, 9:00 AM CST
- Where
- Limestone County, Elkmont
- Property damage
- $250,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.810, -86.981 (the zone’s center; the record gives no point)
A vigorous cold front produced a line of thunderstorms with lightning, heavy rain and gusty winds. One of the storms produced lightning which struck a chimney and ignited a fire which destroyed a home.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Alabama, January 13, 20061 death · $500,000 · F1 · 1 event
- Tornadoes in South Carolina, January 13, 200618 injured · $505,000 · F1 · 6 events
- Tornado in Florida, January 13, 200613 injured · $2.0 million · F0 · 1 event
- Lightning Strike in Florida, January 13, 20061 death · 1 event
- Tornado in Georgia, January 13, 20061 injured · $2.0 million · F1 · 1 event
- Tornado in Louisiana, January 13, 20061 injured · $480,000 · F1 · 1 event
- Tornado in Florida, January 13, 2006$500,000 · F1 · 1 event
- Tornado in North Carolina, January 13, 2006$350,000 · F1 · 1 event
- Tornado in Alabama, January 13, 2006$500,000 · F0 · 1 event
- Tornado in Alabama, January 13, 20061 injured · $250,000 · F0 · 1 event
- Damaging Winds in Virginia, January 13 to 14, 2006$270,000 · 70 kt wind · 4 events
- Tornado in Georgia, January 13, 2006$200,000 · F0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486060.